Am Fam Physician. 2012 Dec 1;86(11):1009.
Does the use of combination contraceptives cause weight gain?
Compared with placebo or no intervention, the use of combination contraceptives was not associated with weight gain. Most studies comparing different types of combination contraceptives showed no statistically significant effects on weight. (Strength of Recommendation: B, based on inconsistent or limited-quality patient-oriented evidence.)
Many women believe that the use of combination contraceptives (estrogen plus progesterone) is associated with weight gain.1 Concerns surrounding weight gain can deter women from initiating use of these medications, or can lead to early discontinuation among current users.2 Despite these commonly held beliefs and behavior patterns, a causal relationship between the use of combination contraceptives and weight change has not been established.
The authors of this Cochrane review identified 49 randomized controlled trials that spanned at least three treatment cycles and compared a combination contraceptive with placebo, no intervention, or another combination contraceptive that differed in drug, dosage, treatment regimen, or study length. Only four of the 49 trials had a control group (placebo or no intervention). None of the four trials found a statistically significant difference in weight change between the combination contraceptive and control groups.
The remaining 45 studies compared two or more types of combination contraceptives (patch, pill, and vaginal ring), for a total of 79 different comparisons. Only seven of the 79 comparisons reported a statistically significant change in weight when comparing one type of combination contraceptive with another. Because no control group was used in these studies, these data have limited applicability. Also, several of the differences are likely to have occurred because of chance alone, given the number of comparisons.
When discussing contraceptive methods with patients, physicians should emphasize the evidence that the use of combination contraceptives does not cause weight gain.
Gallo MF, Lopez LM, Grimes DA, Schulz KF, Helmerhorst FM. Combination contraceptives: effects on weight. Cochrane Database Syst Rev. 2011;(9):CD003987.
1. Harrison PF, Rosenfield A, eds.; Committee on Contraceptive Research and Development, Institute of Medicine. Contraceptive Research and Development: Looking to the Future. Washington, DC: National Academies Press; 1996.
2. Wysocki S. A survey of American women regarding the use of oral contraceptives and weight gain (abstract). Int J Gynecol Obstet. 2000;70(suppl 2):114.
These brief overviews are summaries of reviews from the Cochrane Library.
The series coordinator for AFP is Kenneth W. Lin, MD, Department of Family Medicine, Georgetown University School of Medicine, Washington, DC.
A collection of Cochrane for Clinicians published in AFP is available at http://www.aafp.org/afp/cochrane.
The practice recommendations in this activity are available at http://summaries.cochrane.org/CD003987.
Copyright © 2012 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact firstname.lastname@example.org for copyright questions and/or permission requests.
Want to use this article elsewhere? Get Permissions
More in AFP
MOST RECENT ISSUE
Sep 15, 2016
Access the latest issue of American Family Physician